Heavy Rain, San Juan
- When
- August 5, 6:20 PM MST to 6:30 PM MST
- Where
- San Juan County, 0.55 mi E of Bluff
- Reported by
- COOP Observer
- Coordinates
- 37.280, -109.560
Near Bluff 0.50 of an inch of rain fell within a 10 minute period.
Deep subtropical moisture resulted in numerous showers and a few embedded thunderstorms, some with heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Deep subtropical moisture resulted in numerous showers and a few embedded thunderstorms, some with heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 2:47 PM MST, 3 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Junction CO
347 PM MDT FRI AUG 5 2016
.SHORT TERM...(This evening through Saturday night)
Issued at 347 PM MDT Fri Aug 5 2016
Lightning activity has been a bit more prolific today as more
breaks in the cloud deck are seen, allowing the sun to act on the
moisture in place. This area of showers and embedded thunderstorms
has mainly been along and southeast of a line from Moab to Grand
Junction to Rifle to Yampa...although we are now starting to see
some thunderstorm development over the eastern Tavaputs in Utah
where more surface heating is taking place. Showers have been
mainly of the moderate rain intensity with some pockets of heavy
rain with any stronger convection. These storms have been
efficient rain producers and rain falling on already saturated
ground from the previous few days will continue cause some runoff
issues so the Flash Flood Watch continues today until midnight
tonight for areas along the bookcliffs north of I-70 and
southward. All short term models, especially the HRRR, is picking
up on a shortwave moving through the area this evening through the
early morning hours on Saturday across northeast Arizona into
southeast Utah and across portions of western Colorado. Expecting
storms to lessen in intensity overnight but still continue through
the overnight hours as this shortwave moves through.
Some drier air works in from the west and northwest on Saturday
at the mid levels with deeper moisture in place across southeast
Utah and western Colorado mainly south of I-70. Precipitable Water
(PW) values decrease slightly but remain elevated with values
greater than one inch south of I-70 and 1.5 inches near the Four
Corners Saturday morning. With drier air working in from the mid-
levels, thinking this will result in less cloud cover during the
late morning and early afternoon which should result in more
surface heating due to less cloud cover. This increase in surface
heating will act on the deep moisture in place to generate more
thunderstorms, some of which could be strong given more
instability in the atmosphere with CAPE values on the order of
1000-2000 J/kg on average across southeast Utah and western
Colorado south of I-70. Therefore, decided to issue a Flash Flood
Watch for Saturday afternoon and evening since storms will
continue to be efficient rain producers with increased flash
flooding potential due to already saturated soils. Some embedded
disturbances are likely to move through but timing them is a bit
difficult. Regardless, expecting storms to continue through the
evening before winding down by midnight.
.LONG TERM...(Sunday through Friday)
Issued at 347 PM MDT Fri Aug 5 2016
Although drier air will continue to work in from the west as the
trough of low pressure off the Pacific Northwest coast moves
inland, plenty of moisture will remain to generate more showers
and thunderstorms with enough surface heating to act on this
moisture and instability. PW values look to be greater than 0.75
inches across much of the area with an inch near the Four Corners.
An upper level shortwave will eject out of the base of the Pacific
NW trough and skirt across the area Sunday evening allowing some
storms to continue into the evening hours and possibly overnight.
Monday through Friday...much drier air will invade from the west
and southwest as the upper low pressure system over the Pacific
Northwest moves eastward across Idaho and Montana for a
significant downturn in thunderstorm activity as the high pressure
ridge and moisture plume get shifted eastward. Enough moisture
will still remain for some thunderstorm activity over the higher
terrain each afternoon. Better moisture looks to return to the
region later in the week as some disturbances eject out of the
trough over the west and moisture gets pulled back up from the
southwest.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 347 PM MDT Fri Aug 5 2016
Showers and thunderstorms have been ongoing today southeast of a
line from Moab to Grand Junction to Rifle and Yampa with some
development occurring along the Bookcliffs as well. Expect
thunderstorm activity to continue this evening with storms
lessening in intensity but still continuing overnight as a
disturbance moves through eastern Utah and western Colorado
through Saturday morning. Storms will redevelop after 17z Saturday
mainly over southeast Utah and western Colorado south of I-70.
Expect heavy rain with stronger storms with cigs falling below ILS
breakpoints at times, with MVFR and brief IFR conditions also
possible. The southern and mountain TAF sites will be most
vulnerable, including KDRO, KTEX, KASE AND KMTJ. Areas of mountain
obscuration will occur, especially south. Showers, low clouds
and fog may continue to impact TAF sites at times, especially
those listed above during the overnight hours.
&&
.GJT Watches/Warnings/Advisories...
CO...Flash Flood Watch until midnight MDT tonight for COZ003-006>012-
014-017>023.
Flash Flood Watch from Saturday afternoon through Saturday
evening for COZ009>012-014-017>023.
UT...Flash Flood Watch until midnight MDT tonight for UTZ022-025-
027>029.
Flash Flood Watch from Saturday afternoon through Saturday
evening for UTZ022-028-029.
&&
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...MDAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 517 AM MDT FRI AUG 5 2016 COZ001>014-017>023-UTZ022>025-027>029-061200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 517 AM MDT FRI AUG 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT AMPLE MOISTURE REMAINS IN THE ATMOSPHERE AND WILL ALLOW YET ANOTHER DAY OF HEAVY SHOWERS AND THUNDERSTORMS ACROSS GENERALLY SOUTHERN AREAS OF THE FORECAST AREA. FLASH FLOODING WILL BE A DISTINCT POSSIBILITY THIS AFTERNOON AND EVENING AS SLOW MOVING SHOWERS AND STORMS MOVE OVERHEAD. A FLASH FLOOD WATCH IS IN EFFECTTO ACCOUNT FOR THIS POSSIBILITY. SOME OVERNIGHT CONVECTION IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND STORMS WILL CONTINUE INTO THE WEEKEND THOUGH COVERAGE AND INTENSITY SHOULD LESSEN SOMEWHAT. A DOWNTURN IN ACTIVITY IS EXPECTED MONDAY AND TUESDAY BUT BY THURSDAY...MORE CONVECTION LOOKS TO FIRE UP AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
148 PM MDT FRI AUG 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HEAVY RAIN 2 NE NORWOOD 38.15N 108.27W
08/05/2016 M1.85 INCH SAN MIGUEL CO PUBLIC
RAINFALL SINCE THIS MORNING. .
&&
MMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
327 PM MDT FRI AUG 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN 1 SSE TRIMBLE 37.39N 107.85W
08/05/2016 M1.52 INCH LA PLATA CO COCORAHS
. THE DURATION OF THE HEAVY RAIN EVENT WAS 6
HOURS.
&&
MMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
454 PM MDT FRI AUG 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HEAVY RAIN 4 WNW MANCOS 37.38N 108.35W
08/05/2016 M0.80 INCH MONTEZUMA CO COCORAHS
1.74 INCHES SO FAR TODAY. THE DURATION OF
THE HEAVY RAIN EVENT WAS 40 MINUTES.
&&
MMSThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Near Bluff 0.50 of an inch of rain fell within a 10 minute period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681898.